Can Birth Control Pills Affect Your Sex Drive?

I got this email from one of my ardent readers:

“Hi, Buddy! I’m Divina Robyn turning 29 in March next year. I’m having a problem with my sex drive. It is incredibly cheap, very embarrassing and I don’t know what to do. I have tried everything, but I don’t feel horny at all. Do birth control pills kill my sex drive?” Any suggestions?

In fact, this is one of the many questions my readers have been asking since January of this year which I would like to answer in this post.

The simple reply to the question is Yes and No. It is possible, but not likely. For most women, oral contraceptives don’t affect their desire to have sex. However, if you have noticed a decrease in sex drive since you started taking birth control pills, you can get your sex drive back.

CTA yellow

the-pillWhat Does the Research Say?

Lots of studies have been carried on to find if there is a correlation between birth control and low sex drive. According to the article published on WebMD, researchers carrying out 33 years studies involving more than 8,400 women participants. These women were put on birth control pills. Of the total participants, 15% reported a decrease in their sex drive, 22% said they felt more desire, and 63% stated that they didn’t get any effect at all.

In another review study, researchers conducted 36 studies between 1978 and 2011. They found that 15% of women reported a decrease in sex drive while on birth control. Unfortunately, it is not clear if it is contraceptives that were causing the dip in libido in all those cases. This review study is published in the European Journal of Contraception and Reproductive Health Care.

From the above studies and many others, there are wildly conflicting results. Some women report a lower sex drive on the pill; some report a higher sex drive, and some don’t get any effect.

What to Do If You Notice a Change While On Birth Control

Having said all that here is what to do if you have noted a drop in sex drive while taking birth control pills.

1. Consider any other factors that might be causing the drop.

Your sex drive may be extremely low if you are taking antidepressants. Sex drive can also reduce as a result of relationship troubles, health issues, anxiety, stress and a ton of other factors.

2. Consider switching to another birth control pill that works better with your body.

Some types of synthetic progestin in birth control pills contain anti-testosterone which could potentially affect your sex drive. Some contain levonorgestrel, which has the same effects as testosterone and could potentially have positive effects on your libido.

CTA yellow

3. Consider switching to other birth control measures.

You can turn to other options of birth control. For instance, copper IUD does not have any effect on your sex drive because it is hormone-free. This option is also pretty safe because it doesn’t tamper with ovulation.

4. Tell your doctor what you have noticed.

Your doctor can give you a checkup to find out if there is something else that might be causing your symptoms. They can also advise you on the best type of pill or birth control method to switch to.